Friday, January 23, 2009

Eight-point Side Effects without end

After reading yesterday's Red Electric post, one near and dear to me asked to see the package insert for my Istalol, the beta blocker I’ve been prescribed to ward off glaucoma. If unchecked, the condition leads to blindness.

She was concerned about my brooding over the doctor’s warning that the eye drops had, on occasion, caused depression. I had written in this space that, ironically, his very words were depressing.

Istalol’s insert, printed on both sides of a flimsy half-sheet, is not designed for those who going blind. You are reading this in 12-point type. The insert is written in what seems to be eight-point.

That looks like this.

Obviously the government or the drug companies, or both, don’t care enough to make side effects perfectly clear, even for those with 20/20 vision.

Once you get out the magnifying glass, you must scan, Holmes-like, through verbal pharmaceutical sludge.

“The precise mechanism of intraocular hypertensive action of Istalol is not clearly established at this time. Tonography and fluorophotometry studies in man suggest that its predominant action may be related to reduced aqueous formation. However, in some studies a slight increase in outflow facility was also observed.”

Perhaps the author of this rhetorical “outflow” of “predominant” verbal “action” was the same person who ordered it written in 8-point type. It’s not just hard to see, it’s nearly impossible to understand.

No wonder my doctor asked directly “Are you prone to depression?” and “Do you have heart problems?” As frightening and depressing as the questions were, at least I understood them.

Interestingly, the word “depression” is listed twice in the insert, but it is only one of dozens of “adverse reactions” reported, however rarely, by users of Istalol. Hallucination, confusion, anxiety, disorientation, memory loss. The list goes on and on: “nausea, diarrhea, dyspepsia, anorexia, dry mouth .... "

In fact the possible side effects are so numerous that I’m having trouble taking the warnings seriously. Then again, after two days of dropping this stuff into my eyes, I could be hallucinating, confused, anxious, depressed and suffering from memory loss.

Labels: , , ,


Post a Comment

Subscribe to Post Comments [Atom]

<< Home